Alert archive / Utah / Red Flag Warnings in 2018

Red Flag Warning 18, NWS Salt Lake City, UT

August 5, 20189 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Aug 5, 2018, 9:41 AM MDT for 9 counties in Utah. It took effect at Aug 5, 2018, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2018, 9:41 AM MDT (15:41 UTC)
In effect from
Aug 5, 2018, 12:00 PM MDT
Expired
Aug 5, 2018, 9:00 PM MDT
In force
9 hr
Issued by
NWS Salt Lake City, UT

Counties Cache County, UT, Duchesne County, UT, Morgan County, UT, Rich County, UT, Salt Lake County, UT, Summit County, UT, Utah County, UT, Wasatch County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 97 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 3.7 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-449 J/kg
Mixed-layer LCL
2777 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

398 
WWUS85 KSLC 051541
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
941 AM MDT Sun Aug 5 2018

UTZ479-482-060300-
/O.NEW.KSLC.FW.W.0018.180805T1800Z-180806T0300Z/
Wasatch Mountains-Western Uintah Basin-
941 AM MDT Sun Aug 5 2018

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 479 AND
482...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect until 9 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains and 
  Fire Weather Zone 482 Western Uintah Basin.

* WINDS...West-northwest winds gusting to 30 mph this afternoon
  and evening.

* RELATIVE HUMIDITY...10 to 14 percent during the afternoon hours.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 5, 3:42 AM MDT, 5 hours 59 minutes earlier.

Area forecast discussion, Aug 5, 3:42 AM MDT, 5 hours 59 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
342 AM MDT Sun Aug 5 2018

.SYNOPSIS...A dry southwesterly flow aloft will prevail across
the region today. High pressure will begin to strengthen across
the region Monday and remain in place throughout the upcoming week
resulting in dry and stable conditions.

&&

.SHORT TERM (Through 06Z Wednesday)...Southwesterly flow aloft
prevails across the forecast area early this morning. A weak
shortwave embedded within this flow is currently lifting through
the northern Great Basin, and will brush by northern Utah this
morning. Could see an isolated shower or two through mid morning
mainly along the Idaho border. Otherwise the aforementioned
southwesterly flow continues to dry the airmass as evidenced in 24
hour PW and surface dew point trends. Lingering moisture in the
southeast may support an isolated high based shower or
thunderstorm this afternoon around Boulder Mountain, otherwise
anticipating dry weather this afternoon and evening. Smoke from
area wildfires should continue to result in smoky/hazy conditions
across northern Utah again today. Held off on extending this into
the Monday/Tuesday timeframe until we see how things play out
today.

Mid level ridging is forecast to amplify across the Great Basin
Monday into Tuesday resulting in a dry and stable northwesterly to
northerly flow aloft. Temperatures should run near to slightly
above climo in the north, and a few degrees above climo across the
south.

.LONG TERM (After 06Z Tuesday)...Upper level ridging continues to
be the main story through the long term forecast period. The
ridge will become quite amplified by late in the week, with hot
and dry conditions persisting across the region.

As an upper level trough begins to impact the Pacific Northwest,
several global models are now indicating this should push the mean
ridge south and eastward...which may allow for at least a subtle
increase in mid-level moisture across southern Utah...possibly as
early as Sunday. This is the only hope for any real precipitation
through the entirety of the long term forecast period.

&&

.AVIATION...Southerly winds at the SLC terminal are expected to
shift to the northwest between 17-18Z.

&&

.FIRE WEATHER...Southwesterly flow aloft will bring a dry and
stable airmass to the region today. High pressure will begin
to strengthen to the west of the area Monday, and become the
dominant weather feature through at least the middle of the
week. This will maintain a dry airmass with temperatures
gradually warming to a few degrees above normal by Wednesday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...&&

Seaman/Kruse

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

Nearby

Red Flag Warnings in Utah, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.